New Mexico, 2002

Flash Flooding and Hail in New Mexico, July 5, 2002

July 5, 2002 · NWS MAF · 8 events in 1 county or zone

5 hail, 2 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 5, 1:39 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 5, 1:39 PM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
339 PM CDT FRI JUL 5 2002

A WET WEEKEND MAY BE IN STORE FOR THE REGION. ON THE BIG PICTURE...
THE UPPER WHICH HAS HELPED BRING THE SIGNIFICANT RAINS TO CENTRAL TX
WAS STILL ORIENTED N/S FROM AROUND LAREDO TO THE WESTERN OK. ANOTHER
VORT MAX ASSOCIATED WITH IT WAS SPINNING AND SLOWLY DRIFTING NW OVER
THE EASTERN EDWARDS PLATEAU. ANOTHER UPPER LOW WAS PRESENT OVER NM.
EARLIER THIS WEEK...IT WAS THE CUT OFF LOW THAT CAME FROM OFF THE
BAJA/CA COAST. IT WAS BEING PUSHED SLOWLY EAST BY A SURGE OF
SUBTROPICAL MOISTURE HEADED NE FROM 20N130W. DEWPOINTS MAINLY IN THE
60S WERE NOTED OVER MOST OF THE PLAINS LOCALITIES...WITH 50S IN THE
MOUNTAINS...AND NEARING 70F JUST EAST OF THE COUNTY WARNING AREA.

THIS FORECAST WILL BE A TRICKY ONE. MAINLY LEANED WITH THE AVN MODEL
IN REGARDS TO PRECIP. LARGE SCALE RIDGING WILL PREVAIL OVER THE SW
THROUGH THE FORECAST PERIOD. THE UPPER LEVEL LOW OVER NM WILL DRIFT
EAST AND SHOULD JOIN FORCES WITH THE TX SYSTEM. THE DETAILS PORTRAYED
BY THE MODELS WERE OVERALL SIMILAR. HOWEVER THE ETAS WAS TAKING THE
BULK OF THE TX SYSTEM FURTHER TO THE TX PANHANDLE...WHILE THE NGM WAS
MUCH WEAKER AND FURTHER SOUTH. THE AVN WAS SORT OF A COMPROMISE AND
DID NOT SHOW THE NGMS OVER PRODUCTION OF PRECIP OVER THE UPSLOPE
AREAS OF WEST TX/SE NM. CONSIDERING THE AMOUNTS OF RAINFALL AND
PRECIP WATER AMOUNTS IN THE ATMOSPHERE...THE ETAS LOOKED TO DRY BUT
SIMILAR IN QPF PLACEMENT. IT APPEARS THAT TOMORROW WILL BE THE BEST
ODDS ON RECEIVING PRECIP...WITH SOME AMOUNTS HEAVY. THIS ISSUANCE...
WILL HOLD OFF ON A FLASH FLOOD WATCH BUT THIS IS SOMETHING FOR LATER
SHIFTS TO CONSIDER. THE HPC PRECIP BRANCH DAY-2 OUTLOOK GRAPHIC AND
REASONING FOR THE REGION LOOKS INTERESTING.

WATER VAPOR ANIMATION WAS SHOWING DRY SLOTTING TAKING PLACE FROM THE
WESTERN BIG BEND TO NORTH/SOUTH TX/NM BORDER. THE STRONGER DAYTIME
HEATING THERE COULD LEAD TO MORE CONVECTION DEVELOPING LATE THIS
AFTERNOON AND DURING THE EVENING. IF STORMS FIRE...THEY COULD BECOME
MARGINALLY SEVERE STORMS. STORM MOVEMENT WOULD BE EAST...AND SIMILAR
TO YESTERDAY MAY HOLD TOGETHER AND REACH THE CENTRAL BASIN OVERNIGHT.
HIGHER AMOUNTS OF LOWER/MIDDLE ATMOSPHERE MOISTURE AND MORE CLOUD
COVERAGE...SHOULD TRIM TEMPS OVER THE NEXT COUPLE OF DAYS TO OR A BIT
BELOW SEASONAL NORMS.

THE EXTENDED...THE UPPER SYSTEMS WILL GRADUALLY WASH OUT AS EVEN
STRONGER RIDGING BUILDS OVER THE 4-CORNERS/EASTERN GREAT BASIN. A
+600 DECAMETER RIDGE AT 500MB WAS SHOWN BY THIS MORNINGS AVN AND THE
EARLIER MRF OVER EASTERN UTAH WED/THU/FRI TIME RANGE. SURFACE HIGH
TEMPS SHOULD WARM TO OR ABOVE SEASONAL NORMS...AND WILL RAISE TEMPS
FOR THE LATER PARTS OF THE EXTENDED. EXCEPT FOR THE MOUNTAINS...WILL
TRIM POPS BACK OVER THE PLAINS IN THE EXTENDED.

PRELIMINARY TEMPS AND PROBABILITY OF PRECIP FOLLOW..

MAF  69/85/67/88  5573
LSA  67/84/65/87  6573
6R6  71/86/72/88  4433
MRF  61/82/62/84  5433
CNM  67/87/65/91  6553

.MAF...
TX...NONE.
NM...NONE.

BOYD

In the hours before

Special weather statement, Jul 5, 1:08 PM MST, 3 hours 17 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT FRI JUL 5 2002

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL REMAIN OVER CENTRAL NEW MEXICO WHILE
A MOIST AIRMASS RESIDES OVER WEST TEXAS AND SOUTHEAST NEW MEXICO.
THE COMBINATION OF THE AIRMASS...THE UPPER LEVEL DISTURBANCE...AND
DAYTIME HEATING WILL CONTINUE TO PROVIDE SCATTERED SHOWERS AND
THUNDERSTORMS FRIDAY NIGHT.

.WEATHER HAZARDS...
THUNDERSTORMS AND HEAVY RAIN...
SEVERE THUNDERSTORMS ARE NOT EXPECTED.  HOWEVER...AN ABUNDANT SUPPLY
OF MOISTURE AND SLOW MOVEMENT OF INDIVIDUAL THUNDERSTORMS WILL RESULT
IN THE THREAT OF VERY HEAVY RAINS.  LOCAL FLOODING OF LOW LYING
AREAS...ARROYOS...AND CREEKS WILL BE POSSIBLE WITH ANY ORGANIZED
THUNDERSTORM DEVELOPMENT.  PONDING OF WATER WILL ALSO OCCUR ON AREA
ROADWAYS.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44
Local storm report, Jul 5, 2:33 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 PM CDT FRI JUL 05 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    2NW ALPINE                TX   60 MPH TSTM GUST
07/05/02   BREWSTER                       60 MPH REPORTED BY ALPINE
                                          AWOS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
July 5, 4:25 PM MST to 4:30 PM MST
Where
Eddy County, 4 mi S of Hope
Measured
61 kt (70 mph)
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
32.750, -104.733

Very strong thunderstorm outflow winds destroyed a barn south of the community of Hope in northwest portions of Eddy County.

Hail, Eddy

When
July 5, 4:30 PM MST
Where
Eddy County, 4 mi S of Hope
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.750, -104.733

Flash Flood, Eddy

When
July 5, 5:00 PM MST to 7:30 PM MST
Where
Eddy County, 8 mi S of Hope
Reported by
TRAINED SPOTTER
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Three feet of water was reported on Highway 12 south of the community of Hope as Walnut Creek flooded and overflowed its banks.

Hail, Eddy

When
July 5, 5:16 PM MST
Where
Eddy County, 12 mi NW of Carlsbad
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.533, -104.383

One inch diameter hail stopped traffic along Highway 285 west of Brantley Lake State Park.

Hail, Eddy

When
July 5, 6:15 PM MST
Where
Eddy County, 7 mi NW of Carlsbad
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.483, -104.317

One inch diameter hail was reported along Highway 285.

Hail, Eddy

When
July 5, 6:30 PM MST
Where
Eddy County, Carlsbad
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.417, -104.233

Flash Flood, Eddy

When
July 5, 6:40 PM MST to 9:30 PM MST
Where
Eddy County, 3 mi N of Carlsbad
Reported by
LAW ENFORCEMENT
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Flooding was reported along the truck bypass through Happy Valley, north of Carlsbad.

Hail, Eddy

When
July 5, 6:44 PM MST
Where
Eddy County, Carlsbad
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.417, -104.233

Nickel size hail was reported in the western portions of the city of Carlsbad.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303940, 5303939, 5303941, 5303946, 5303944, 5303945, 5303942, 5303943.